Ernstig parkinsonisme door metoclopramide
Open

Het belang van tijdige herkenning
Klinische les
20-06-2013
Maurice W.J. de Ronde, Hylke Jan Kingma en Alexander G. Munts

Severe parkinsonism due to metoclopramide: the importance of early recognition

This supplementary information is presented as submitted by the corresponding author. It has not been copy-edited by NTvG.

Introduction

Parkinsonism may be difficult to recognise. It is defined as a combination of bradykinesia with either rigidity, rest tremor or postural instability. We describe 3 patients with parkinsonism due to the anti-emetic drug metoclopramide. They were presented at our outpatient clinic in the last 2 years. Recognition of this treatable disorder is important.

Case description

Patient A is an 85-years old woman who was referred by her general practitioner because of progressive apathy together with a robot-like movement pattern. Her relevant medical history included hypertension, hypercholesterolemia and diabetes mellitus for which she used 8 different drugs. Neurological examination showed a moderately severe and somewhat asymmetric parkinsonism. Balance was disturbed. Because of nausea she used metoclopramide 30 mg/day for 6 months. We stopped this medication and, four months later, she was fully recovered. Patient B is a 73-years old woman who was referred by the internist because of physical deterioration and head trembling. These symptoms had developed since an urosepsis with multi-organ failure for which she was admitted 8 months earlier. Since then, she received hemodialysis treatment. Furthermore, her medical history included hypertension, paroxysmal atrial fibrillation and mitral regurgitation. Altogether, she used 13 different drugs. Examination showed a moderately severe symmetric parkinsonism including jaw tremor. We stopped the metoclopramide 30 mg/day which was started because of gastritis. Six months later her parkinsonism had disappeared. Patient C is an 88-years old woman who was presented because of the suspicion of Parkinson's disease. Her complaints had started with vestibular neuritis for which metoclopramide 30 mg/day was prescribed. Her relevant medical history included hypertension, hypercholesterolemia, angina pectoris and osteoporosis for which she used 11 different drugs. Examination showed a moderately severe symmetric parkinsonism as well as orofacial dyskinesia. We supposed that both were due to metoclopramide and stopped it. Unfortunately, 2 months later she died from pneumonia.

Conclusion

Metoclopramide is frequently prescribed in The Netherlands. Literature suggests that signs of parkinsonism are common in its users. Risk factors are female sex, older age, polypharmacy and diabetes mellitus. Because parkinsonism may be difficult to recognise, the side effect could be easily missed. We propose more reserve to prescription of metoclopramide. If an anti-emetic drug is needed, domperidone seems preferable over metoclopramide. Both drugs block dopaminergic D2-receptors, however domperidone hardly crosses the blood-brain barrier, and probably therefore movement disorders are uncommon in it. Though, if metoclopramide is prescribed, regular follow-up is needed.